Arkansas, 2011

Wildfire in Arkansas, August 4 to 5, 2011

August 4 to 5, 2011 · NWS LZK · 1 event in 1 county or zone

A continued heat wave and drought conditions made conditions favorable for wildfires during the first part of August. A wildfire 5 miles southeast of Hermitage in Bradley County burned 308 acres on the 4th and 5th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A continued heat wave and drought conditions made conditions favorable for wildfires during the first part of August. A wildfire 5 miles southeast of Hermitage in Bradley County burned 308 acres on the 4th and 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 4, 8:31 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 4, 8:31 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
931 PM CDT THU AUG 4 2011

.UPDATE...

NO SIGNIFICANT CHANGES TO THE FORECAST THIS EVENING. THE ONLY
ADJUSTMENTS WERE JUST SMALL ONES MADE TO OVERNIGHT CLOUD
COVER...POP...AND TEMPERATURE GRIDS TO TRY AND ACCOUNT FOR CURRENT
SATELLITE AND RADAR TRENDS. LATE TONIGHT...WELL AFTER
MIDNIGHT...THERE IS A CHANCE THAT THE NEXT DISTURBANCE RIDING OVER
THE RIDGE COULD SPARK OFF A FEW SHOWERS OR THUNDERSTORMS ALONG THE
AR/MO BORDER. PREVIOUS SHIFT HAD CHANCE POPS UP THERE AND THINK
THIS STILL SEEMS REASONABLE SO HAVE LET THAT BE. OVERALL THE
FORECAST LOOKS TO BE IN GOOD SHAPE.

WILL ALSO UPDATE THE HEAT ADVISORY TO CONSOLIDATE THE NUMEROUS
SEGMENTS INTO A CLEANER LOOKING PRODUCT.

&&

.PREV DISCUSSION... /ISSUED 645 PM CDT THU AUG 4 2011/

AVIATION...
OVERALL VFR CONDITIONS OVER THE NEXT 24 HOURS. EARLY EVENING
THUNDERSTORMS WILL CONTINUE TO WIND DOWN AND DISSIPATE AFTER
SUNSET...WHILE BLOW OFF CLOUDS OVER SOUTHERN AND WESTERN AR WILL
SPREAD OVER THE AREA. WITH ANY STORM MVFR CEILINGS AND VISIBILITY
EXPECTED WITH GUSTY WINDS. CURRENT CONVECTION NOT AFFECTING TAFS.
WEAK FRONTAL BOUNDARY OVER SOUTHERN AR IS EXPECTED TO DRIFT NORTH
AND OVERNIGHT DEVELOP ISOLATED CONVECTION OVER NORTHERN AR. HAVE
USED VCTS AND CB CLOUDS NORTHERN TAF SITES. PATCHY MVFR FOG POSSIBLE
OVERNIGHT IN AREAS THAT RECEIVED RAIN. WINDS MAINLY E TO S 5 TO 10
KNOTS THIS EVENING LOWERING AFTER SUNSET TO LESS THAN 8 KNOTS AND
BECOMING SE TO S. ON FRIDAY...ISOLATED MORNING CONVECTION POSSIBLE
OVER NORTHERN AR WITH PATCHY MVFR CONDITIONS...WHILE CENTRAL AND
SOUTHERN AREAS WILL MAINLY HAVE AFTERNOON CONVECTION. WINDS SE TO SW
5 TO 15 KNOTS ON FRIDAY. (59)

PREV DISCUSSION... /ISSUED 308 PM CDT THU AUG 4 2011/

SHORT TERM...THIS AFTERNOON THROUGH SUNDAY NIGHT

A SHRTWV TROUGH IS SLOWLY DAMPENING/SHEARING OUT AS IT MOVES THROUGH
THE STATE THIS AFTERNOON. THIS TROUGH IS MOVING ACROSS A WEAK COLD
FRONT THAT HAS BEEN AUGMENTED AND STRENGTHENED BY OUTFLOW BNDRYS
GENERATED BY OVERNIGHT CONVECTION IN MO. THE RESULT OF THE
FRONT/SHRTWV HAS BEEN OFF AND ON ELEVATED SHOWERS AND STORMS FROM
I40 NWD TODAY.

AS THE SHRTWV CONTS TO WEAKEN AND MOVE EAST...THE UPR RIDGE WILL
ATTEMPT TO REBUILD FRI AND SAT. FCST H85 TEMPS WILL BE IN THE 24-26C
RANGE EACH DAY...GIVING THE POTENTIAL FOR HIGHS IN THE UPR 90S TO
UPWARDS OF 105-110 EACH DAY. THE BIG QUESTION WILL BE IF THE RIDGE
CAN REBUILD QUICK AND STRONG ENOUGH TO KEEP ANY POTENTIAL CONVECTIVE
SYSTEM FROM DIVING INTO NRN AR AND GIVING US A REPEAT OF TODAY IN
THE NORTH. SOUTH OF I40...IT IS A FAIRLY SAFE BET THAT THE NEXT 3
DAYS WILL REMAIN HOT...WITH ONLY AFTERNOON/EVENING CONVECTION. IN
NRN AR...UNCERTAINTY IS A BIT HIGHER AND WILL HEDGE THE FCST WITH A
LEAN TOWARD THE WARMER AND DRIER SIDE OF THINGS.

BY EARLY NEXT WEEK...THE UPR RIDGE WILL RETROGRADE AND ALLOW FOR NW
FLOW TO BEGIN TO DEVELOP. THIS WILL ALLOW TEMPS TO BEGIN TO COOL IN
THE LONG TERM...

LONG TERM...MONDAY THROUGH THURSDAY

BOTH THE GFS AND ECMWF CONT TO INDC THAT THE UPR RDG WL EVENTUALLY
BLD OVR THE SWRN STATES AS WE PROGRESS THRU THE PD. THIS SCENARIO
WOULD ALLOW A CDFNT TO SLIDE SWD INTO AR LATER IN THE PD...PROVIDING
A FOCUS FOR SCTD CONVECTION.

THE PRESENCE OF THE FNTL BNDRY WOULD ALSO RESULT IN MORE CLOUD COVER
AND SLIGHTLY COOLER TEMPS...ESP FOR LOCATIONS N OF THE BNDRY. WL
CONT TO INDC HIGH TEMPS CLOSER TO NORMAL LVLS N OF THE BNDRY...WITH
READINGS STAYING ABV NORMAL TO THE S. HEAT HEADLINES WL NEED TO BE
ADDRESSED DURG THE PD AS WELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     92  79  97  79 /  30  30  20  20
CAMDEN AR        107  82 106  81 /  40  30  10  10
HARRISON AR       91  76  98  76 /  70  30  30  20
HOT SPRINGS AR   103  82 105  81 /  40  30  20  10
LITTLE ROCK   AR 102  83 104  83 /  30  20  20  10
MONTICELLO AR    103  82 104  81 /  40  30  20  10
MOUNT IDA AR     104  80 105  79 /  40  30  10  10
MOUNTAIN HOME AR  91  76  97  76 /  60  30  30  20
NEWPORT AR        95  80  98  80 /  30  20  20  20
PINE BLUFF AR    104  81 104  79 /  40  30  20  10
RUSSELLVILLE AR  100  80 104  79 /  60  20  20  10
SEARCY AR         99  79 102  79 /  30  20  20  20
STUTTGART AR     101  80 104  79 /  30  20  20  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 9 PM CDT SUNDAY FOR ARKANSAS-BAXTER-BOONE-
BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-DESHA-
DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-INDEPENDENCE-IZARD-
JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-MARION-MONROE-
MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-PRAIRIE-PULASKI-
SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-WOODRUFF-YELL.

&&

64
Hazardous weather outlook, Aug 4, 2:50 PM CST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE LITTLE ROCK AR
350 PM CDT THU AUG 4 2011

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-051000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
350 PM CDT THU AUG 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

HIGH PRESSURE WILL REMAIN DOMINANT TODAY...AND AGAIN BRING VERY HOT
CONDITIONS TO MUCH OF THE STATE. TEMPERATURES WILL MOSTLY RANGE FROM
THE MID 90S TO AROUND 105. THESE READINGS COMBINED WITH HIGH
HUMIDITY LEVELS WILL CREATE VERY DANGEROUS HEAT INDEX VALUES FROM
100 TO AROUND 115 DEGREES. ANY LOCATION THAT RECEIVES RAIN WILL HAVE
SOME RELIEF FROM THE HEAT.

AN EXCESSIVE HEAT WARNING WAS IN EFFECT THIS MORNING...BUT HAS NOW
BE LOWERED TO A HEAT ADVISORY THROUGH THE WEEKEND. PEOPLE NEED TO
TAKE THE HEAT SERIOUSLY. HEAT IS THE NUMBER ONE WEATHER RELATED
KILLER IN THE UNITED STATES.

THE THUNDERSTORMS THAT FORM TODAY COULD BECOME SEVERE...WITH
DAMAGING WIND GUSTS THE MAIN CONCERN. GUSTS COULD EXCEED 70
MPH...WHICH IS STRONG ENOUGH TO DOWN TREES AND POWER LINES. LARGE
HAIL WOULD BE A MUCH LOWER THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

IT APPEARS HIGH PRESSURE WILL MOVE SLOWLY TOWARD THE SOUTHWEST
UNITED STATES IN THE COMING DAYS. THIS WILL CREATE A NORTHWEST WIND
FLOW ALOFT...WHICH WILL DRIVE A COLD FRONT INTO THE REGION BY
MONDAY. THE FRONT IS EXPECTED TO STALL TUESDAY AND WEDNESDAY.

PRECEDING THE FRONT...IT WILL REMAIN HOT INTO THE WEEKEND...WITH
ABOVE NORMAL TEMPERATURES IN THE FORECAST AND HEAT INDEX VALUES OVER
105 DEGREES. A HEAT ADVISORY HAS BEEN POSTED FOR MUCH OF ARKANSAS
THROUGH SUNDAY.

ONCE THE FRONT ARRIVES EARLY NEXT WEEK...IT WILL NOT BE QUITE SO
HOT. TEMPERATURES WILL BE CLOSER TO NORMAL...ESPECIALLY IN NORTHERN
AND EASTERN SECTIONS OF THE STATE AWAY FROM HIGH PRESSURE.

SURROUNDING THE FRONT...THERE WILL BE ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS. CHANCES FOR RAIN WILL BE HIGHEST IN THE NORTH AND
EAST...OR IN AREAS NORTH OF THE FRONT. SOME STORMS COULD BE
SEVERE...WITH DAMAGING WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

46/59

In the hours before

Special weather statement, Aug 4, 5:07 PM CST, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
607 PM CDT THU AUG 4 2011

ARZ040-042335-
POLK AR-
607 PM CDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN POLK COUNTY UNTIL 630 PM
CDT...

AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 2 MILES SOUTHWEST OF PLEASANT HILL...OR 15 MILES
SOUTHWEST OF MENA...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  HATFIELD...           COVE...               WEST VALLEY...
  PLEASANT HILL...      OLD COVE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3459 9447 3462 9443 3441 9431 3436 9446
      3437 9447
TIME...MOT...LOC 2307Z 235DEG 9KT 3447 9444

64
Special weather statement, Aug 4, 5:10 PM CST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
610 PM CDT THU AUG 4 2011

ARZ037-042340-
SCOTT AR-
610 PM CDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCOTT COUNTY UNTIL 645 PM
CDT...

AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF WEEKS...OR 15 MILES SOUTH OF
HARTFORD...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  BLACK FORK...         BATES...              WEEKS...
  COALDALE...           GIPSON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3490 9446 3493 9445 3494 9444 3496 9441
      3495 9438 3476 9428 3473 9446
TIME...MOT...LOC 2310Z 247DEG 8KT 3481 9445

64

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Bradley

When
August 4, 11:00 PM CST to August 5, 8:00 PM CST
Where
Bradley forecast zone
Reported by
Park/Forest Service
Coordinates
33.466, -92.162 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332698.